Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 149, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2011, 6:04 PM MDT for Yuma County, Colorado; Dundy County, Nebraska. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2011, 6:04 PM MDT (00:04 UTC)
- Expired
- Jul 2, 2011, 6:40 PM MDT
- In force
- 36 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Yuma County, CO, Dundy County, NE
The radar
The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 6:27 PM MDT | TSTM WND GST 58 | Wray, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 3:20 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 920 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 2294 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
016
WUUS53 KGLD 030004
SVRGLD
COC125-NEC057-030100-
/O.NEW.KGLD.SV.W.0149.110703T0004Z-110703T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT SAT JUL 2 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO...
NORTHWESTERN DUNDY COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL 700 PM MDT
* AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF ALVIN TO
WAUNETA TO ECKLEY...AND MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
ALVIN...WRAY AND LAIRD.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 238 AND 261.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
&&
LAT...LON 4035 10204 4035 10155 4018 10186 3998 10210
4006 10253 4030 10235 4042 10205
TIME...MOT...LOC 0004Z 283DEG 18KT 4038 10198 4025 10227
4011 10238
WIND...HAIL 60MPH 1.25IN
$$
FOLTZ2 follow-up statements
644
WWUS53 KGLD 030023
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT SAT JUL 2 2011
COC125-NEC057-030100-
/O.CON.KGLD.SV.W.0149.000000T0000Z-110703T0100Z/
YUMA CO-DUNDY NE-
623 PM MDT SAT JUL 2 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
DUNDY AND EAST CENTRAL YUMA COUNTIES UNTIL 700 PM MDT...
AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM ALVIN TO WRAY TO VERNON...AND WAS
MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
WRAY AND LAIRD.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 238 AND 256.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
&&
LAT...LON 4023 10234 4032 10208 4017 10188 3998 10210
4004 10244
TIME...MOT...LOC 0023Z 315DEG 26KT 4023 10209 4012 10222
3998 10228
WIND...HAIL 60MPH 1.25IN
$$
FOLTZ567
WWUS53 KGLD 030040
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT SAT JUL 2 2011
COC125-NEC057-030049-
/O.CAN.KGLD.SV.W.0149.000000T0000Z-110703T0100Z/
YUMA CO-DUNDY NE-
640 PM MDT SAT JUL 2 2011
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DUNDY AND EAST
CENTRAL YUMA COUNTIES IS CANCELLED...
THE STRONGEST PORTION OF THE STORM HAS MOVED INTO SOUTHEASTERN YUMA
COUNTY AND A NEW WARNING HAS BEEN ISSUED FOR SOUTHEASTERN YUMA
COUNTY AND NORTHWEST PORTIONS OF CHEYENNE COUNTY KANSAS. PLESAE
REFER TO THAT WARNING FOR THE LATEST INFORMATION.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
LAT...LON 4023 10234 4032 10208 4017 10188 3998 10210
4004 10244
TIME...MOT...LOC 0039Z 315DEG 26KT 4015 10198 4004 10211
3990 10217
$$
FOLTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:38 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 2, 4:38 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 438 PM MDT SAT JUL 2 2011 .DISCUSSION... 222 PM MDT SAT JUL 2 2011 LATEST 20Z SURFACE CHART PLACES LOW PRESSURE OVER SOUTHEAST COLORADO WITH A WARM FRONT DRAPED FROM SOUTHERN YUMA COUNTY CO SOUTHEAST TOWARD GOVE COUNTY KS. RADAR CONTINUES TO DETECT SHOWERS AND STORMS OVER THE NORTHEAST FA. THE REST OF THE FA REMAINS CAPPED. LIGHTNING DETECTION SHOWS RECENT TRENDS OF CONVECTION INITIATING OVER SOUTHEAST COLORADO. WATER VAPOR SHOWS NEXT SHORTWAVE MOVING ACROSS SOUTHERN WYOMING. UPPER FLOW WILL BE WESTERLY TONIGHT OVER NORTHWEST KANSAS UNTIL THE RIDGE AMPLIFIES SUNDAY/SUNDAY NIGHT PUTTING THE REGION IN NORTHERLY FLOW. THE RIDGE BECOMES CENTERED OVER COLORADO MONDAY/MONDAY NIGHT AND REMAINS THROUGH TUESDAY NIGHT. SURFACE HIGH PRESSURE WILL CONTINUE OVER THE CENTRAL PLAINS TONIGHT. WEAK LOW PRESSURE WILL MOVE INTO COLORADO ON SUNDAY AND MONDAY. A COLD FRONT WILL PUSH SOUTH ACROSS NORTHWEST KANSAS TUESDAY WITH HIGH PRESSURE BUILDING IN TUESDAY NIGHT. FOR TONIGHT A SHORTWAVE COMES THROUGH WESTERLY FLOW. THE SHORTWAVE CURRENTLY OVER SOUTHERN WY WILL MOVE EAST TRIGGERING STORMS OVER THE FA. EXPECT STORMS TO FIRE ALONG WARM FRONT SHOWING UP ON 20Z SURFACE CHART. STORM COVERAGE SHOULD DEVELOP SOUTHWARD THROUGH THE NIGHT AS THE WARM FRONT RETREATS. CAPE WILL RANGE FROM 1000 TO 2000 J/KG AND SHEAR AROUND 30 M/S WILL FAVOR THE NORTHWEST FA FOR SEVERE THREAT THIS EVENING. SUBSIDENCE, LACK OF MOISTURE AND WARMING H7 TEMPERATURES TO 16 C WILL MAKE IT DIFFICULT FOR THUNDERSTORMS TO DEVELOP SUNDAY AFTERNOON AND EVENING SO WILL REMOVE POPS FOR THOSE PERIODS. WARM H7 TEMPERATURES CONTINUE TO DOMINATE THE FA MONDAY/MONDAY NIGHT. SUBSIDENCE IS ALSO INDICATED SO WILL KEEP POPS NIL THROUGH THESE PERIODS. THE NAM SHOWS A FRONT MOVING SOUTH INTO THE NORTHERN FA TUESDAY AFTERNOON AND ACROSS THE ENTIRE FA TUESDAY NIGHT. THERE IS GOOD FORCING WITH THE FRONT BUT MOISTURE IS LIMITED SO WILL HOLD POPS TO SLIGHT CHANCE. 850 TEMPERATURES INDICATE VERY WARM TEMPERATURES SUNDAY AND MONDAY AND THEN COOLER TUESDAY BEHIND THE FRONT. MIN TEMPERATURES WILL RANGE FROM THE MID AND UPPER 60S. MAX TEMPERATURES WILL RANGE FROM 95 TO 100 SUNDAY AND MONDAY AND THEN COOL TO THE LOW AND MID 90S TUESDAY. IN THE EXTENDED...THE FIRST TWO DAYS OF THIS PART OF THE FORECAST ARE ACTIVE WITH SHORTWAVES COMING AROUND THE RIDGE OVER THE SOUTHERN ROCKIES. THE RIDGE AMPLIFIES FRIDAY AND SATURDAY AND AS IT DOES VERY WARM H7 TEMPERATURES MOVE EAST OF THE CENTRAL ROCKIES. PLAN TO CONTINUE SLIGHT CHANCE POPS FOR THUNDERSTORMS WEDNESDAY AND THURSDAY. CAPPING WILL INHIBIT THUNDERSTORM ACTIVITY AND THE THE SHORTWAVE TRACK WILL BE SHUNTED NORTHWARD AS THE RIDGE AMPLIFIES. POPS WILL BE NIL FRIDAY THROUGH SATURDAY. MAX TEMPERATURES WILL RANGE FROM 85 TO 90 WEDNESDAY/THURSDAY AND THEN WARM FROM THE UPPER 80S TO THE LOWER 90S FRIDAY/SATURDAY. MIN TEMPERATURES WILL RANGE FROM THE MID TO UPPER 60S. FS && .AVIATION... 438 PM MDT SAT JUL 2 2011 FOR THE 00Z TAFS...SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE REGION PRIMARILY IN THE EVENING. AS STORMS MOVE EASTWARD FROM COLORADO...THERE IS A BETTER CHANCE FOR STORMS IN THE VICINTY OF KGLD COMPARED TO KMCK. THE CAP IS STRONGER NEAR KMCK DUE TO STORMS NEAR THE TERMINAL EARLIER IN THE DAY. AFTER MIDNIGHT...THERE IS A POSSIBILITY FOR SUB-VFR CONDITIONS AT KMCK GIVEN THE RECENT RAINFALL...THOUGH GFS AND RUC MODEL SOUNDINGS SUGGEST THAT THE TERMINAL COULD REMAIN VFR. CONDITIONS AT KMCK WILL IMPROVE AS MIXING INCREASES DURING THE MORNING HOURS. CJS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 2, 10:55 AM MDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT SAT JUL 2 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1055 AM MDT SAT JUL 2 2011 /1155 AM CDT SAT JUL 2 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE OR DEVELOP THROUGH THE EARLY AFTERNOON...ROUGHLY ALONG AND NORTH OF A LINE FROM HILL CITY TO TRENTON...BEFORE MOVING OUT OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. AFTER A SHORT PERIOD WITH NO PRECIPITATION...NEW THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON ROUGHLY ALONG AND WEST OF A LINE FROM GOVE TO WRAY. THESE STORMS WILL THEN MOVE ACROSS THE REST OF THE AREA THROUGH THE OVERNIGHT HOURS. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS WILL DEVELOP SUNDAY AFTERNOON AND EVENING. AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO TONIGHT. BULLER
In the hours before
Special weather statement, Jul 2, 4:34 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT SAT JUL 2 2011
KSZ041-022315-
GREELEY-
434 PM MDT SAT JUL 2 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HORACE...MOVING NORTHEAST
AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3845 10194 3870 10187 3870 10169 3866 10156
3848 10156 3828 10172
TIME...MOT...LOC 2235Z 210DEG 12KT 3845 10181
FOLTZSpecial weather statement, Jul 2, 5:00 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT SAT JUL 2 2011
COZ090-022345-
YUMA COUNTY-
500 PM MDT SAT JUL 2 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF LONE STAR...OR 12 MILES
NORTHWEST OF CLARKVILLE...MOVING SOUTHEAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4044 10204 4042 10204 4004 10280 4035 10280
4044 10278
TIME...MOT...LOC 2300Z 299DEG 16KT 4047 10280
FOLTZSpecial weather statement, Jul 2, 5:59 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT SAT JUL 2 2011
KSZ028-041-042-030030-
GREELEY-LOGAN-WICHITA-
659 PM CDT SAT JUL 2 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...GREELEY
COUNTY IN WEST CENTRAL KANSAS AND WICHITA COUNTY IN WEST CENTRAL
KANSAS...
AT 656 PM CDT/556 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
SOUTH OF RUSSELL SPRINGS TO 7 MILES NORTHWEST OF LEOTI TO TRIBUNE...
MOVING EAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3854 10183 3860 10153 3886 10121 3893 10084
3869 10098 3869 10112 3847 10112 3825 10144
3826 10173
TIME...MOT...LOC 2359Z 257DEG 11KT 3881 10117 3858 10140
3848 10168
FOLTZThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:10 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 65 min |
| Jul 2, 6:13 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 32 min |
| Jul 2, 6:20 PM MDT | Tornado Warning | GLD | Yuma | 25 min |
| Jul 2, 6:38 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 37 min |
| Jul 2, 6:43 PM MDT | Tornado Warning | GLD | Yuma | 17 min |
| Jul 2, 7:03 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 23 min |
| Jul 2, 7:09 PM MDT | Flash Flood Warning | GLD | Yuma | 4 hr |
| Jul 2, 7:31 PM MDT | Flash Flood Warning | GLD | Kit Carson | 3 hr |
| Jul 2, 10:05 PM MDT | High Wind Warning | GLD | Yuma | 98 min |
| Jul 2, 7:09 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 51 min |
| Jul 2, 7:24 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 66 min |
| Jul 2, 7:44 PM MDT | Flash Flood Warning | GLD | Dundy | 4 hr |
| Jul 2, 8:55 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock | 21 min |
| Jul 2, 9:25 PM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 50 min |
| Jul 2, 9:35 PM MDT | Tornado Warning | GLD | Red Willow | 16 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.